Case reports in neurology
Rebound-Like Inflammatory Activity Presenting as a Tumefactive Demyelinating Lesion after Teriflunomide Discontinuation: A Case Report
By Kale A and Tepe N.
Abstract
Introduction
Rebound after teriflunomide discontinuation is uncommon and difficult to distinguish from ordinary disease reactivation without a documented pretreatment baseline. Tumefactive demyelination is a rarely reported post-cessation phenotype.
Case presentation
This report presents a 39-year-old woman with relapsing-remitting multiple sclerosis had no relapses, Expanded Disability Status Scale (EDSS) worsening, or new MRI lesions during approximately 5 years of teriflunomide treatment. She stopped treatment without medical supervision or an accelerated elimination procedure for pregnancy planning. Four months later, persistent headache prompted MRI, which showed a 2.6 × 2.6-cm right frontal periventricular tumefactive demyelinating lesion with edema, peripheral diffusion restriction, and mild ring enhancement, plus a new left cerebellar plaque. EDSS remained 0. Absolute lymphocyte count rose from 600 cells/μL at the last on-treatment visit to 1,700 cells/μL at presentation. Serum MOG-IgG and AQP4-IgG and CSF cytology were negative; a type 2 oligoclonal-band pattern was present, and targeted infectious screening showed no evidence of active infection. Teriflunomide concentration was <0.02 mg/L twice, 14 days apart. Intravenous methylprednisolone (1 g/day for 5 days) resolved the headache. Cladribine was then started, and 1-month MRI showed marked regression. EDSS remained 0 and no new or enhancing lesion appeared through 12 months.



